Your thyroid medication…is it the dose for the season?
Some people’s thyroid function could be affected by the seasons. So, if you are taking medication for hypothyroidism, your dose may need adjustment.
In winter, your body’s requirement of thyroid hormone may increase. This may cause your Thyroid Stimulating Hormone (TSH) level to rise, your free T3 and free T4 to drop.
This means that the dose you were taking during summer, may not be enough for you in winter.
If you notice you “don’t feel well” as the weather gets colder, it may be worth your while to get your thyroid function checked again by the doctor.
Some physical symptoms and signs of hypothyroidism
(this is not an exhaustive list):
- Heart beats very slowly (bradycardia), slow pulse rate
- Dry skin especially on face, elbows and legs
- Problem regulating your body temperature
- Face is puffier than usual
- Hair loss
- Sluggish and slow to move
- Tired especially in the morning
- Slow to think and act
- Brittle and slow growing nails
Some conditions which may increase the demand of your thyroid medications like Thyroxine:
- Taking other medication, this includes Hormone Replacement Therapy (HRT), Oral Contraceptive Pill and Beta-blockers e.g. metoprolol, atenolol and propranolol
- Consuming a high protein diet
- Sudden increase in exercise or physical activity